The Progression of Opiate Addiction
It is common for people prescribed an opiate to gradually and unexpectedly become addicted. Once addicted, these individuals find it hard to seek help, because they don’t believe their addiction is as serious as an addiction to the illegal street opiates or are embarrassed that they have developed an addiction. People who use opiates for recreational use or to escape may also find themselves over their heads in addiction and unable to stop. Regardless of its source, opiate addiction is harmful and overwhelming.
Opiate Tolerance and Dependence
Tolerance occurs when the human body becomes accustomed to a drug. Opiates affect the central nervous system by quickly reaching nerve cells in the brain and essentially replacing the body’s endorphins with opiates. Opiates trick the body into feeling euphoria by being endorphins’ chemical look-alike and producing the same effect as an increase in endorphins. When the body detects high levels of endorphins, it will gradually stop producing its own, giving the opiates nothing to build on as with the first opiate use. To make up for the lack of natural endorphins and to achieve the same high, people will take greater amounts of opiate drugs.
Tolerance leads to dependence. As opiate drugs have entirely replaced the body’s natural endorphin system, opiates must be present in order for there to be any endorphins in the body. If opiate use is ceased, users will experience withdrawal symptoms, as the central nervous system must adjust all over again and gradually find a natural endorphin balance once more.
In order to prevent withdrawal symptoms, addicts will take more opiates. Opiates become necessary for feelings of normalcy. This is addiction, and it affects individuals both physically and psychologically. Signs of opiate addiction include the following:
- Taking more quantity than what is prescribed
- Hiding, stealing or even hoarding a supply in secret
- Lying about how much prescription is left
- Experiencing overdose symptoms/withdrawal symptoms
- Buying off the street despite illegality
- Manipulating doctors to get more prescriptions
- Faking injury or illness to get more supply
- Acute cravings for more opiates
- Combining opiates with other substances for increased effect
Constant use and increasing dosage is dangerous, because it causes further tolerance which may eventually lead to an overdose. Signs of opiate overdose include the following:
- Widened pupils
- Cold, clammy or blue skin
- Slowed, shallow or stopped breathing
While withdrawal symptoms from opiates can be overwhelming alone, getting help, support and supervision can ease the pain. An inpatient program with medical professionals is the safest way to undergo opiate detox and end addiction.
Need Help with Opiate Addiction?
To get help, information or even just support, please call us today. We have a completely toll-free helpline, and someone waiting to speak with you 24 hours a day. It’s your decision to make the first step towards a drug free life. Call now and begin your recovery.